Minnesota, 2015Drought in Minnesota, May 1 to 18, 2015
May 1 to 18, 2015 · NWS DLH · 6 events in 6 counties and zones
Severe drought conditions (D2) continued over portions of northern Minnesota. Improvement to moderate drought conditions (D1) occurred at mid month.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions (D2) continued over portions of northern Minnesota. Improvement to moderate drought conditions (D1) occurred at mid month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 11:59 PM CST, 1 minute earlier.
Area forecast discussion, Apr 30, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT FRI MAY 1 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CDT THU APR 30 2015
A WEAK COLD FRONT/TROUGH AXIS WILL MOVE THROUGH THE FORECAST AREA
TONIGHT AND EARLY FRIDAY...DRAGGING SOME RAIN SHOWERS WITH IT. THE
FRONTOGENESIS IS FAIRLY DECENT NOW OVER NORTH DAKOTA WHERE THERE IS
A NICE FIELD OF NUMEROUS SHOWERS...BUT WEAKENS TONIGHT AND FRIDAY AS
THE FRONT MOVES EAST. TOGETHER WITH THE LARGE AMOUNT OF DRY AIR TO
BE OVERCOME AT THE LOW LEVELS...THIS IS GOING TO LIMIT OUR
PRECIPITATION AMOUNTS. THE WESTERN CWA HAS THE BEST POTENTIAL FOR
GETTING FROM ONE TO TWO TENTHS OF AN INCH...BUT SOME LOCATIONS
FARTHER EAST MAY ONLY GET A TRACE. TEMPERATURES TOMORROW WILL BE
LIMITED BY THE CLOUD COVER AND PRECIPITATION...BUT WITH THE STRONG
WARM AIR ADVECTION GOING ON WE SHOULD STILL GET BACK INTO THE MID
60S TO NEAR 70. LOWS TONIGHT WILL BE BACK IN THE MID 30S TO MID 40S
MOST LOCATIONS...THOUGH SOME PLACES ALONG THE NORTH SHORE MAY DIP TO
AROUND FREEZING.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 341 PM CDT THU APR 30 2015
A MILD AND ACTIVE WEATHER PATTERN THROUGH THE WEEKEND AND THROUGH
MUCH OF NEXT WEEK.
ON THE SYNOPTIC SCALE MID/UPPER LEVEL FLOW WILL BE GENERALLY
WEST-SOUTHWEST THROUGH THE WEEKEND WITH SOUTHWESTERLY FLOW AT LOW
LEVELS BRINGING IN MUCH WARMER AIR...ALLOWING HIGHS TO REACH THE MID
TO UPPER 70S ON SATURDAY AND SUNDAY. A COLD FRONT WILL MOVE THROUGH
ON SATURDAY NIGHT INTO SUNDAY WHICH WILL BRING CLOUDS AND A CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS. MOST OF THE RAIN WILL FALL
SUNDAY AFTERNOON INTO THE EVENING ACROSS NORTHWEST WISCONSIN...WITH
THE POTENTIAL FOR UP TO A HALF INCH OR MORE IN SOME LOCATIONS FROM
THE SAINT CROIX RIVER VALLEY EAST TO SOUTHERN PORTIONS OF THE
CHEQUAMEGON NATIONAL FOREST.
HIGH PRESSURE MOVES IN BEHIND THE COLD FRONT WITH 850MB TEMPS
PLUNGING FROM 12-14C SATURDAY AFTERNOON TO 3-5C BY MONDAY
MORNING...THOUGH WITH CLEARING SKIES AS HIGH PRESSURE MOVES IN AND
DEEP MIXING TAKING PLACE EXPECT HIGHS IN THE 60S MONDAY AND
APPROACHING 70 ON TUESDAY. IT WILL ALSO BE DRY WITH MINIMUM
AFTERNOON RELATIVE HUMIDITY VALUES IN THE 25 TO 35 PERCENT
RANGE...WITH LIGHT AND VARIABLE WINDS AS HIGH PRESSURE MOVES ACROSS
THE UPPER GREAT LAKES. AN UPPER LEVEL LOW WILL MOVE ACROSS THE FOUR
CORNERS REGION ON TUESDAY AND BE EJECTED NORTH/NORTHEAST INTO THE
PLAINS AND UPPER MIDWEST LATE WEDNESDAY INTO THURSDAY...WITH A
STREAM OF MOIST GULF AIR AHEAD OF IT RAISING PWAT VALUES TO WELL
ABOVE NORMAL. THERE IS THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL
WITH THIS PATTERN THROUGH THE LATTER PORTION OF THE WORK WEEK.
TEMPERATURES WILL GENERALLY BE SEASONABLE TO ABOVE NORMAL...WITH
HIGHS IN THE 60S TO NEAR 70 ON WEDNESDAY AND THURSDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1259 AM CDT FRI MAY 1 2015
VFR CONDITIONS EXPECTED AT ALL TERMINALS EXCEPT FOR KBRD BETWEEN
12Z-15Z. MVFR CIGS EXPECTED DURING THIS TIMEFRAME...AS -RA DEVELOPS
DUE TO A COLD FRONT PASSING THROUGH. KINL MAY SEE MVFR CIGS FROM
TIME TO TIME BETWEEN 10Z AND 15Z...BUT WAS NOT CONFIDENT ENOUGH
DUE TO DRIER AIR IN THE LOWER LEVELS.
LAST SEVERAL HRRR RUNS SHOW PRECIPITATION DIMINISH IN
COVERAGE AS THE FRONT WEAKENS WHILE MOVING THROUGH. AS A RESULT
ONLY KEPT VCSH FOR KDLH AND KHIB DUE TO THE DRY AIR AND WEAKENING
FRONT. BEHIND THE FRONT CONDITIONS WILL IMPROVE AS HIGH PRESSURE
BUILDS IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 45 73 50 72 / 0 0 20 50
INL 40 78 49 70 / 0 10 20 20
BRD 45 78 54 74 / 0 0 30 50
HYR 44 76 53 77 / 10 0 10 40
ASX 42 75 51 76 / 10 0 10 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...LE
LONG TERM...LE
AVIATION...GRANING/WL
Hazardous weather outlook, Apr 30, 2:46 AM CST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
346 AM CDT THU APR 30 2015
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
346 AM CDT THU APR 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE NORTHLAND FROM
SATURDAY NIGHT INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
346 AM CDT THU APR 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Koochiching
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A portion of southern Koochiching county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
Drought, Northern Itasca
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
A portion of northwestern Itasca county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
Drought, Northern Cass
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A portion of western Cass county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
Drought, Southern Cass
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A portion of western Cass county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
Drought, Crow Wing
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A portion of extreme southern Crow Wing county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
Drought, Northern St. Louis
- When
- May 1, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
A portion of extreme west central St. Louis county continued in severe drought, D2, according to the U.S. Drought Monitor. By May 19th, the D2 designation was reduced to D1, or moderate drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 1, 20151 death · 1 event
- Drought in Oklahoma, May 1 to 31, 201533 events
- Drought in Minnesota, May 1 to 19, 201521 events
- Drought in Colorado, May 1 to 31, 201514 events
- Hail and Lightning Strike in Colorado, May 1, 20151 injured · 1 in hail · 4 events
- Drought in California, May 1 to 31, 201511 events
- Drought in Texas, May 1 to 31, 20158 events
- Drought in New Mexico, May 1 to 31, 20158 events
- Drought in California, May 1 to 31, 20158 events
- Flooding in Arkansas, May 1 to 5, 20154 events
- Drought in Oklahoma, May 1 to 27, 20154 events
- Drought in Texas, May 1 to 26, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566923, 566924, 566926, 566928, 566929, 566931.